New Mexico, 2010Damaging Wind in New Mexico, July 19, 2010
July 19, 2010 · NWS ABQ · 1 event in 1 county or zone
A microburst resulted in winds upwards of 65 mph near Espanola.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A microburst resulted in winds upwards of 65 mph near Espanola.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 19, 2:17 PM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 19, 2:17 PM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MDT MON JUL 19 2010
.DISCUSSION...THE UPPER HIGH HAS ESTABLISHED ITSELF OVER WEST
CENTRAL TO NORTHWESTERN SECTIONS OF THE STATE TODAY. THIS IS
ALLOWING STEERING FLOW TO REMAIN LIGHT WITH QUITE A BIT OF
VARIANCE ACROSS THE FORECAST AREA. STABLE CONDITIONS WILL CONTINUE
TO KEEP THE LID ON ACTIVITY OVER THE SOUTHEASTERN PLAINS...BUT A
STRAY STORM IS POSSIBLE IN THE NORTHEASTERN PLAINS WHERE
MARGINALLY UNSTABLE CONDITIONS AND MORE FAVORABLE STEERING WINDS
RESIDE. ELSEWHERE ISOLATED POPS WILL HOLD FOR THE WESTERN TWO
THIRDS OF THE FORECAST AREA WITH SCATTERED 30 PERCENT COVERAGE
OVER THE NORTHERN AND SOUTHWESTERN MOUNTAINS INTO THIS EVENING.
TOMORROW WILL BE MARKED BY A NOTABLE EASTWARD SHIFT OF THE UPPER
HIGH...AND IT SHOULD BECOME ELONGATED...STRETCHING FAR EAST EVEN
BEYOND TEXAS. DEEPER MOISTURE WILL STILL BE WELL SOUTHEAST OF THE
FORECAST AREA BY LATE TUESDAY...BUT WILL BE WORKING ITS WAY TOWARD
WESTERN NEW MEXICO. SCATTERED STORM COVERAGE WILL STILL DEVELOP
IN THE WESTERN AND NORTH CENTRAL NEW MEXICO ZONES WITH WHAT
MOISTURE AND INSTABILITY IS AVAILABLE. AS HAS BEEN THE CASE THE
PAST FEW DAYS...CONTINUED DRIER MID LEVEL AIR AND LESS FAVORABLE
LAPSE RATES WILL INHIBIT CONVECTION IN THE EAST CENTRAL TO
SOUTHEASTERN ZONES.
BY WEDNESDAY AND THURSDAY THE REGIME WILL MIMIC A MORE TRADITIONAL
MONSOON PATTERN WITH BETTER MOISTURE ADVECTION OCCURRING AS THE HIGH
CONTINUES TO SHIFT EAST. INCREASED CHANCES FOR PRECIPITATION
WILL BE SEEN ACROSS THE WESTERN TWO THIRDS OF THE STATE...ESPECIALLY
TOWARD THE ARIZONA BORDER. MORE MOISTURE/CLOUDS/PRECIPITATION WILL
MODERATE TEMPERATURES WITH MORE SEASONAL READINGS.
AN EXTENSION OF THE UPPER HIGH WILL TRY TO RE-ESTABLISH ITSELF
BACK OVER NEW MEXICO BY NEXT WEEKEND AND INTO THE FOLLOWING
WEEK...BUT MODELS CONTINUE TO STRUGGLE TO PLACE ANY WELL DEFINED
CENTER OF THE HIGH THROUGH THIS EXTENDED TIME FRAME. THIS HAS BEEN
ADVERTISED FOR A FEW RUNS THOUGH...AND DESPITE THIS RE-
ESTABLISHMENT...ENOUGH RESIDUAL MOISTURE WOULD LIKELY KEEP
ACTIVITY ONGOING TO TYPICAL LATE JULY STANDARDS.
52
&&
.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT
NORTHERN AND CENTRAL NEW MEXICO THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EVENING. AS THE OVERNIGHT
PROGRESSES...THUNDERSTORM COVERAGE WILL GRADUALLY DIMINISH.
TERMINALS MOST LIKELY TO BE AFFECTED BY THE THUNDERSTORMS ARE
GUP...ABQ...SAF AND LVS ALTHOUGH GOING WITH VCTS AT MOST OF THEM.
IT WOULD BE LATER FOR ABQ SUCH AS LATE AFTERNOON OR BETTER YET
EARLY EVENING AS FAR AS TS AFFECTS. THE BEST CHANCE FOR MVFR
CONDITIONS ASSOCIATED WITH THE STORMS WOULD BE FOUND ACROSS THE
SOUTHWEST. OTHERWISE...LOOK FOR MTN TOP OBSCD. A SLIGHT INCREASE
IN COVERAGE IS EXPECTED ON TUESDAY...ESPECIALLY FAVORING THE WEST
AND NORTH.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50
&&
.FIRE WEATHER...HOT CONDITIONS AND ISOLATED TO SCATTERED
THUNDERSTORMS FAVORING THE WESTERN HALF WILL CONTINUE THROUGH
TUESDAY. CONFIDENCE REMAINS VERY HIGH THAT THE UPPER HIGH WILL
MIGRATE TO THE EAST OF THE STATE AND ALLOW A MORE CLASSIC
MONSOONAL MOISTURE PUSH LATER TUESDAY AND LASTING THROUGH THE REST
OF THE WEEK. WETTING SHOWER AND THUNDERSTORM COVERAGE WOULD
INCREASE...ESPECIALLY WEDNESDAY AND THURSDAY ACROSS THE WESTERN
HALF. THERE IS ALSO A BETTER SHOT AT LONGER DURATION OVERNIGHT
RAINFALL AS WELL UNDER THIS TYPE OF PATTERN. THE MAIN QUESTION
MARK CONSISTS WITH HOW LONG THIS CLASSIC MONSOONAL PATTERN WILL
LAST OVER THE AREA.
IN THE NEAR TERM...WETTING THUNDERSTORMS WITH COVER A SMALLER AREA
AS STORMS MOVE OFF THE HIGHER TERRAIN THIS AFTERNOON AND TEND TO
MOVE SOUTH/SOUTHWESTWARD. THE WESTERN HALF OF THE FORECAST AREA WILL
BE FAVORED. TEMPERATURES WILL REMAIN HOT TODAY. LOOK FOR MODERATE TO
GOOD HUMIDITY RECOVERIES OVERNIGHT WITH ANOTHER ROUND OF WARM
OVERNIGHT LOWS.
WE ARE LOOKING FOR A SLIGHT INCREASE IN WETTING THUNDERSTORM
COVERAGE ON TUESDAY AS THE UPPER HIGH SHIFTS ITS SEMI-PERMANENT
POSITION FROM NEAR THE FOUR CORNERS TO OVER NORTHEAST NEW MEXICO.
THIS CHANGE IN POSITION WOULD ALLOW MORE MOISTURE TO STREAM UP FROM
MEXICO AND WOULD ALSO CHANGE THE STEERING FLOW FOR THE STORMS. DUE
TO THE UPPER HIGH MIGRATION ON TUESDAY...STORM MOVEMENT SHOULD BE
ERRATIC AND SLOW. THUS ALLOWING THE BETTER POTENTIAL FOR WETTING
RAIN COVERAGE. TEMPERATURES SHOULD ALSO MODERATE SOME ALTHOUGH
TEMPERATURES WILL REMAIN 4 TO 8 DEGREES ABOVE NORMAL ON TUESDAY.
THE REAL COOL DOWN IF YOU WILL WOULD OCCUR WEDNESDAY AND THURSDAY AS
THE UPPER HIGH MIGRATES FURTHER TO THE EAST OF NEW MEXICO. CLOCKWISE
CIRCULATION AROUND THE UPPER HIGH WOULD PULL ADDITIONAL MOISTURE UP
FROM THE SOUTH. ONCE AGAIN...CLOUD COVER...MODERATING TEMPERATURES
AND A LARGER WETTING RAIN COVERAGE WOULD AFFECT THE WESTERN HALF OF
THE FORECAST AREA. AS A RESULT...MINIMUM RH VALUES WOULD FINALLY
CLIMB ABOVE 20 PERCENT WITH GOOD TO EXCELLENT RECOVERIES OVERNIGHT.
AS MENTIONED ABOVE...THERE IS A MUCH BETTER SHOT AT A LONGER
DURATION WETTING RAIN EVENT DURING THE OVERNIGHT PERIOD SUCH AS WED
AND THUR NIGHTS AS WELL.
DUE TO A PACIFIC WAVE PASSAGE TO THE NORTH...IT WILL BE POSSIBLE
THAT THE MAIN MONSOONAL CIRCULATION COULD GET SQUASHED OR INTERRUPTED
THURSDAY NIGHT INTO FRIDAY. ALTHOUGH ENOUGH MOISTURE WOULD BE IN
PLACE TO PROVIDE DECENT CHANCES OF WETTING RAIN FOR MOST OF THE AREA
DURING THE FRIDAY THROUGH WEEKEND PERIOD AS MOISTURE RECYCLES OUT IN
THE FORM OF THUNDERSTORMS. IT DOESNT APPEAR THAT THE MODELS
ARE DEPICTING A SIGNIFICANT DRY AIR INTRUSION INTO NEW MEXICO BEHIND
THE WAVE PASSAGE SO THAT IS GOOD. AS IS TYPICAL WITH THESE TYPES OF
INTERRUPTIONS...THE WEATHER MODELS ARE DEPICTING A DEFORMATION ZONE
SETTING UP OVER THE STATE DURING THIS PERIOD. AS TIME GOES ON...THE
BETTER COVERAGE OF STORMS WOULD BE FOUND ALONG AND TO THE SOUTH OF
THIS DEFORMATION ZONE. EVENTUALLY DRIER AIR WOULD TRY TO FIND ITS
WAY INTO NORTHWEST NEW MEXICO FROM THE GREAT BASIN LATER IN THE
PERIOD BUT THAT APPEARS TO BE A LONG WAYS OFF. ESPECIALLY IF THE
UPPER HIGH WOULD ONCE AGAIN MIGRATE BACK OVER THE STATE.
THE AREA WHICH STANDS TO SEE THE LEAST CHANCE OF WETTING
PRECIPITATION THROUGH THE NEXT SEVERAL DAYS WOULD BE ACROSS THE
SOUTHEAST...OTHERWISE EXPECT RISING HUMIDITIES...BETTER CHANCE OF
WETTING RAIN THROUGH THE REST OF THE WORK WEEK AND INTO THE WEEKEND.
WIND DURING THIS PERIOD WOULD BE DOMINATED BY OUTFLOW WINDS AND SOME
OCCASIONAL BREEZINESS ACROSS THE EASTERN PLAINS. ALSO LOOKING FOR
PERIODS OF ENHANCED GAP WINDS ALONG THE CENTRAL MOUNTAINS.
50
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 67 98 66 93 / 5 20 10 30
DULCE........................... 54 91 54 87 / 10 20 20 40
CUBA............................ 56 91 58 89 / 20 30 30 40
GALLUP.......................... 59 93 60 89 / 20 30 20 40
EL MORRO........................ 57 89 59 86 / 30 30 30 50
GRANTS.......................... 59 92 57 90 / 30 30 30 40
QUEMADO......................... 60 90 62 87 / 30 30 40 50
GLENWOOD........................ 66 97 66 94 / 30 40 40 40
CHAMA........................... 50 88 51 84 / 20 40 30 50
LOS ALAMOS...................... 61 91 65 87 / 20 30 30 30
PECOS........................... 57 90 57 86 / 20 30 40 30
CERRO/QUESTA.................... 53 90 54 84 / 20 30 30 40
RED RIVER....................... 44 80 43 76 / 20 40 40 50
ANGEL FIRE...................... 42 84 44 79 / 20 40 40 50
TAOS............................ 55 93 56 87 / 20 30 30 40
ESPANOLA........................ 57 99 56 94 / 20 20 30 30
SANTA FE........................ 60 94 59 89 / 20 20 30 30
SANTA FE AIRPORT................ 63 96 62 92 / 20 20 30 30
ALBUQUERQUE FOOTHILLS........... 70 96 70 92 / 20 20 20 20
ALBUQUERQUE HEIGHTS............. 72 98 72 94 / 20 10 20 20
ALBUQUERQUE VALLEY.............. 68 100 68 96 / 20 10 20 20
ALBUQUERQUE WEST MESA........... 69 99 69 95 / 20 10 20 20
LOS LUNAS....................... 69 100 67 97 / 20 10 20 20
RIO RANCHO...................... 70 98 68 94 / 20 20 20 20
SOCORRO......................... 70 100 71 96 / 20 10 10 20
SANDIA PARK/CEDAR CREST......... 54 93 52 90 / 20 20 30 20
MORIARTY/ESTANCIA............... 57 95 56 90 / 20 20 30 20
CLINES CORNERS.................. 62 92 61 87 / 20 20 30 20
GRAN QUIVIRA.................... 63 94 63 89 / 20 20 20 20
CARRIZOZO....................... 63 96 65 93 / 10 10 10 10
RUIDOSO......................... 57 86 57 82 / 10 10 10 20
CAPULIN......................... 58 90 59 85 / 10 30 50 20
RATON........................... 59 94 58 89 / 20 30 50 20
LAS VEGAS....................... 59 91 58 85 / 20 30 30 20
CLAYTON......................... 67 98 65 93 / 10 10 30 5
ROY............................. 67 93 64 88 / 10 20 20 10
CONCHAS......................... 69 100 69 96 / 10 5 10 0
SANTA ROSA...................... 68 98 67 93 / 10 5 10 5
TUCUMCARI....................... 71 102 70 97 / 0 5 10 0
CLOVIS.......................... 67 96 65 92 / 0 0 5 0
PORTALES........................ 66 97 65 93 / 0 0 5 0
FORT SUMNER..................... 69 98 69 94 / 5 5 5 0
ROSWELL......................... 68 98 68 94 / 0 0 5 0
PICACHO......................... 65 95 65 91 / 10 5 5 10
ELK............................. 58 89 60 85 / 10 5 5 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
52/50
Hazardous weather outlook, Jul 19, 5:00 AM MST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 19 2010
NMZ501>540-201200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT MON JUL 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED SLOW MOVING THUNDERSTORMS THIS AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS ACROSS
PORTIONS OF THE WEST AND NORTH. THE LOCALLY HEAVY RAINFALL MAY
LEAD TO MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SIGNIFICANT UPSWING IN THUNDERSTORM ACTIVITY IS FORECAST ACROSS
CENTRAL AND WESTERN AREAS BEGINNING WEDNESDAY AND CONTINUING
THROUGH AT LEAST SATURDAY. WHILE IT IS TOO EARLY TO PIN POINT
AREAS FAVORED FOR LOCALLY HEAVY RAINFALL...THE POTENTIAL FOR
FLOODING WILL INCREASE ACROSS THE WESTERN TWO-THIRDS OF THE
STATE AS THE AREA BECOMES MORE ACTIVE.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
34
In the hours before
Special weather statement, Jul 19, 6:50 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 PM MDT MON JUL 19 2010
NMZ515-527-528-200230-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-RATON
RIDGE/JOHNSON MESA-
750 PM MDT MON JUL 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY THROUGH 830
PM MDT...
AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF RATON CREWS AIRPORT...OR ABOUT
18 MILES SOUTHWEST OF RATON...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...RATON CREWS AIRPORT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3689 10433 3651 10437 3663 10481 3686 10476
TIME...MOT...LOC 0150Z 272DEG 14KT 3674 10467
43
Thunderstorm Wind, Rio Arriba
- When
- July 19, 7:05 PM MST to 7:10 PM MST
- Where
- Rio Arriba County, 2 mi SE of Espanola
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.980, -106.045
Winds of 65 mph from a microburst uprooted several small dead trees, and downed a 10 inch diameter green elm tree which damaged parked vehicles. In addition, several metal roof panels were ripped off an out building. This located only received a few raindrops, but the spotter saw the storm to the northwest.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 20101 death · 3 injured · $25,000 · 50 kt wind · 4 events
- Heat in Tennessee, July 19 to 22, 20101 death · 15 events
- Hail and Damaging Winds in South Dakota, July 19, 20101 injured · $1.8 million · 2.5 in hail · 25 events
- Hail and Damaging Winds in Illinois, July 19, 20101 injured · $1.9 million · 1.5 in hail · 21 events
- Flash Flooding and Lightning Strike in Iowa, July 19 to 20, 2010$1.6 million · 15 events
- Hail and Damaging Wind in Wyoming, July 19, 2010$1.5 million · 2 in hail · 6 events
- Flash Flood and Damaging Winds in Tennessee, July 19, 2010$1.2 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Iowa, July 19 to 20, 2010$755,000 · 0.88 in hail · 6 events
- Flood and Hail in Massachusetts, July 19, 20101 injured · $315,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, July 19, 20101 injured · $123,000 · 70 kt wind · 20 events
- Excessive Heat in Kansas, July 19 to 20, 2010$240,000 · 10 events
- Hail in South Dakota, July 19, 2010$300,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245142.